Merck Pharmaceuticals recently revised dosing restrictions for Zocor, a popular cholesterol lowering medication, due to potentially serious side effects and drug interactions. The bottom line is if you are on 80 milligrams of Zocor and have been on it for more than 12 months with no negative side effects, then you do not need to take action.
The concern is for patients who have been on Zocor 80 milligram for 12 months or less because the drug at that dosage has been found to cause muscle toxicity or muscle rhabdomaylosis, which is the breaking down of muscle tissue. These side effects are rare, but can be quite serious and deserve immediate attention. So, if you are taking Zocor 80 mg and have been on it for less than a year and/or you have muscle pain, please check with your physician about modifying your dosage or switching medications.
Other statin drugs are not as much of a concern for these potentially serious side effects because they are metabolized in different ways. However, if you have a concern about your cholesterol lowering medication, whether it is Zocor or another brand, the best thing to do is to ask your doctor or pharmacist.
Lynn Eschenbacher is a manager of the WakeMed Raleigh Campus pharmacy.